Alert archive / Michigan / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jul 2, 2008, 8:33 PM EDT for Jackson County, Michigan. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2008, 8:33 PM EDT (00:33 UTC)
- Expired
- Jul 2, 2008, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, MI
The radar
The Detroit radar (KDTX), 105 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:58 PM EDT | HEAVY RAIN 3 | Vandercook Lake, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGRR 030034
FFWGRR
MIC075-030330-
/O.NEW.KGRR.FF.W.0005.080703T0033Z-080703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 1130 PM EDT
* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.
RAINFALL OF 3 TO 5 INCHES HAS OCCURRED OVER THE LAST THREE HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...NAPOLEON
ARPT...BERRYVILLE...WATERLOO...MINARD MILL...TRIST...DEVEREAUX...
FRANCISCO...ACKERSON LAKE...WATERLOO TWP...MUNITH...RIVES
JUNCTION...SPRING ARBOR...PARMA...SPRINGPORT...GRASS LAKE...CONCORD
AND JACKSON
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4208 8471 4214 8471 4215 8473 4242 8472
4243 8414 4208 8413
TIME...MOT...LOC 0033Z 180DEG 0KT 4217 8443
$$
COBB1 follow-up statement
000
WGUS73 KGRR 030328
FFSGRR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 PM EDT WED JUL 2 2008
MIC075-030337-
/O.EXP.KGRR.FF.W.0005.000000T0000Z-080703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON MI-
1127 PM EDT WED JUL 2 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT FOR JACKSON
COUNTY...
REPORTS FLOW LAW ENFORCEMENT INDICATE THAT SIGNIFICANT FLOODING
ISSUES HAVE ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO FOR THE LATEST WEATHER INFORMATION.
LAT...LON 4208 8471 4214 8471 4215 8473 4242 8472
4243 8414 4208 8413
TIME...MOT...LOC 0327Z 180DEG 0KT 4217 8443
$$
DUKEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:40 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 2, 7:40 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 740 PM EDT WED JUL 2 2008 LATEST UPDATE...AVIATION ... .SYNOPSIS...(503 PM EDT WED JUL 2 2008) A COLD FRONT WILL MOVE OUT OF THE AREA OVERNIGHT BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS. BEFORE MOVING ON... SOME OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS IN ADDITION TO BRIEF HEAVY RAIN... OCCASIONAL LIGHTNING AND HAIL UP TO AN INCH IN DIAMETER. CANADIAN HIGH PRESSURE WILL BUILD IN AND RESULT IN DRY AND COOL WEATHER THURSDAY AND THURSDAY NIGHT. INDEPENDENCE DAY CONTINUES TO LOOK DRY. IN FACT DRY WEATHER WILL CONTINUE FOR OUR HOLIDAY WEEKEND ALONG WITH A RETURN TO NEAR NORMAL TEMPERATURES. && .SHORT TERM...(503 PM EDT WED JUL 2 2008) (TONIGHT THROUGH TOMORROW) VERY LITTLE CHANGES WERE NECESSARY TO OUR GOING FCST. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY ACROSS OUR SOUTHERN FORECAST AREA. IT WILL BE DRY AND RATHER COOL THURSDAY W/MAX TEMPS ONLY REACHING THE UPPER 60S TO MID 70S WITH THE CANADIAN HIGH BUILDING IN AND VERY COOL N TO NE SFC FLOW. && .LONG TERM...(503 PM EDT WED JUL 2 2008) (THURSDAY NIGHT THROUGH WEDNESDAY) WE WILL STICK WITH A DRY FCST FOR FRIDAY. WE ARE NOT BUYING 00Z GFS GUIDANCE WHICH DEVELOPS SHOWERS ACROSS OUR SOUTHERN CWFA FRIDAY MORNING AND EARLY AFTN. THIS SEEMS TO BE ATTRIBUTABLE TO A CONVECTIVELY INDUCED VORT MAX PLACED TOO FAR NORTH. A CONSENSUS BLEND OF LATEST SREF... WRF AND GLOBAL GEM GUIDANCE SUGGESTS THAT DRY WX WILL CONTINUE FRIDAY. THIS SEEMS LIKE THE MOST LIKELY SCENARIO AND PRESERVES CONTINUITY WITH OUR GOING FCST... ALTHOUGH I AM A LITTLE CONCERNED ABOUT POTENTIAL FOR A FEW SHOWERS AS THE H5 TROF AXIS MOVES ACROSS. FAIR WEATHER EXPECTED FROM FRIDAY NIGHT AND THROUGH THE WEEKEND. TEMPERATURES SHOULD AVERAGE NEAR NORMAL OVER THE WEEKEND WITH WARMER AND MORE HUMID WEATHER FOR LATE SUNDAY AND MONDAY AS SFC RIDGE MOVES EAST AND RETURN FLOW SETS UP. A COLD FRONT MOVING IN FROM THE NORTHWEST MAY BRING SOME SHOWERS OR THUNDERSTORMS BY LATE MONDAY AND ESPECIALLY MONDAY NIGHT. THE FRONT SLOWS DOWN AS IT BECOMES PARALLEL TO THE UPPER FLOW BY EARLY TUESDAY AND SOME SCATTERED SHOWERS OR THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEAST FORECAST AREA MUCH OF TUESDAY. && .MARINE...(503 PM EDT WED JUL 2 2008) WINDS WILL BE COMING AROUND TO THE WEST AND THEN NORTHWEST OVERNIGHT BEHIND THE DEPARTING COLD FRONT. WAVE HEIGHTS 2 TO 4 FEET EXPECTED FOR THE ENTIRE NEARSHORE. THE COLD FRONT WILL BE SOUTH OF THE LAKE BY 09Z THUR. HOWEVER... ANOTHER SMALL CRAFT ADVISORY IS POSSIBLE FOR NORTH WIND/SIGNIFICANT WAVE ACTION BY THUR AFTN. THUNDERSTORMS... GUSTY WINDS AND FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD TO MARINERS THROUGH TONIGHT. && .AVIATION...(740 PM EDT WED JUL 2 2008) GENERALLY HAVE VFR CONDITIONS WITH LOWER CONDITIONS IN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING. A LINE OF THUNDERSTORMS OVER THE INTERSTATE 94 AREA WILL SLOWLY MOVE SOUTH AS IT BEGINS TO BREAK UP BY 11 PM. SCATTERED RAIN SHOWERS WILL LIKELY CONTINUE OVERNIGHT... ESPECIALLY SOUTH AND EAST OF GRAND RAPIDS. THERE WILL BE A SLOW CLEARING FROM NORTHWEST TO SOUTHEAST LATE TONIGHT AS THE FRONT PUSHES THROUGH. WINDS WILL BE FROM THE SOUTHWEST THIS EVENING AND THEN GO NORTHWEST AFTER THE COLD FRONT MOVES THROUGH. && .HYDROLOGY...(315 AM EDT WED JUL 2 2008) NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED SINCE BASIN AVG QPF OF ONLY AROUND A HALF TO THREE QUARTERS OF AN INCH IS EXPECTED... WITH ISOLATED AMOUNTS OF 1.00-1.50 INCHES POSSIBLE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...SEVERE THUNDERSTORM WATCH 654 IN EFFECT THROUGH 11 PM FOR ENTIRE AREA. LM...SEVERE THUNDERSTORM WATCH 654 WHOLE LAKE THROUGH 11 PM. && SYNOPSIS: IOD SHORT TERM: IOD LONG TERM: IOD MARINE: IOD AVIATION: IOD HYDROLOGY: LAURENS
Hazardous weather outlook, Jul 2, 6:04 AM EDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 604 AM EDT WED JUL 2 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-031015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 604 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF SOUTHWEST LOWER MICHIGAN TODAY. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST THREAT...BUT A TORNADO IS ALSO POSSIBLE. THE SEVERE WEATHER IS EXPECTED FROM THE LATE AFTERNOON INTO THE EVENING. STORM MOTION WILL BE TO THE EAST AT ABOUT 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. LMZ844>849-031015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 604 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT. RIP CURRENTS ARE POSSIBLE AS WELL ALONG AREA BEACHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON THURSDAY. OSTUNO
In the hours before
Local storm report, Jul 2, 7:33 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
733 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HEAVY RAIN HOLT 42.64N 84.53W
07/02/2008 M1.75 INCH INGHAM MI BROADCAST MEDIA
&&
DUKELocal storm report, Jul 2, 7:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HEAVY RAIN DORR 42.73N 85.72W
07/02/2008 M3.83 INCH ALLEGAN MI TRAINED SPOTTER
STORM TOTAL PRECIP THROUGH 745 PM.
&&
HOVINGLocal storm report, Jul 2, 7:54 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST BATTLE CREEK 42.30N 85.23W
07/02/2008 M64 MPH CALHOUN MI OFFICIAL NWS OBS
0311 PM TSTM WND GST GRAND RAPIDS 42.96N 85.66W
07/02/2008 M45 MPH KENT MI OFFICIAL NWS OBS
0514 PM TSTM WND GST HOLLAND 42.77N 86.10W
07/02/2008 M46 MPH OTTAWA MI OFFICIAL NWS OBS
0628 PM TSTM WND GST JACKSON 42.24N 84.40W
07/02/2008 M36 MPH JACKSON MI OFFICIAL NWS OBS
0725 PM TSTM WND GST KALAMAZOO 42.27N 85.59W
07/02/2008 M41 MPH KALAMAZOO MI OFFICIAL NWS OBS
0407 PM TSTM WND GST LANSING 42.71N 84.55W
07/02/2008 M53 MPH INGHAM MI OFFICIAL NWS OBS
0225 PM TSTM WND GST MUSKEGON 43.23N 86.26W
07/02/2008 M60 MPH MUSKEGON MI OFFICIAL NWS OBS
&&
MKALEMBKLocal storm report, Jul 2, 7:56 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
756 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN OKEMOS 42.71N 84.41W
07/02/2008 M1.84 INCH INGHAM MI TRAINED SPOTTER
PEA SIZE HAIL AND WIND GUST TO 38 MPH. MANY STREETS UNDER
3 TO 5 INCHES OF WATER.
&&
MKALEMBKLocal storm report, Jul 2, 8:01 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HEAVY RAIN BATTLE CREEK 42.30N 85.23W
07/02/2008 M2.96 INCH CALHOUN MI OFFICIAL NWS OBS
6 HOUR TOTAL.
0758 PM HEAVY RAIN GRAND RAPIDS 42.96N 85.66W
07/02/2008 M2.42 INCH KENT MI OFFICIAL NWS OBS
ASOS 6 HOUR TOTAL. NWS TOTAL 2.50.
0758 PM HEAVY RAIN HOLLAND 42.77N 86.10W
07/02/2008 M1.12 INCH OTTAWA MI OFFICIAL NWS OBS
6 HOUR TOTAL.
0758 PM HEAVY RAIN JACKSON 42.24N 84.40W
07/02/2008 M1.11 INCH JACKSON MI OFFICIAL NWS OBS
6 HOUR TOTAL.
0758 PM HEAVY RAIN KALAMAZOO 42.27N 85.59W
07/02/2008 M1.57 INCH KALAMAZOO MI OFFICIAL NWS OBS
6 HOUR TOTAL.
0758 PM HEAVY RAIN LANSING 42.71N 84.55W
07/02/2008 M0.90 INCH INGHAM MI OFFICIAL NWS OBS
6 HOUR TOTAL.
0758 PM HEAVY RAIN MUSKEGON 43.23N 86.26W
07/02/2008 M1.05 INCH MUSKEGON MI OFFICIAL NWS OBS
6 HOUR TOTAL.
&&
MKALEMBKLocal storm report, Jul 2, 8:12 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN MOUNT PLEASANT 43.61N 84.75W
07/02/2008 M0.53 INCH ISABELLA MI TRAINED SPOTTER
6 HOUR TOTAL.
0800 PM HEAVY RAIN LAWTON 42.17N 85.85W
07/02/2008 M2.10 INCH VAN BUREN MI TRAINED SPOTTER
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:06 PM EDT | Areal Flood Advisory | GRR | Kent, Ottawa | 6 hr |
| Jul 3, 1:33 PM EDT | River Flood Warning | GRR | Kalamazoo | 12 hr |
Nearby
Flash Flood Warnings in Michigan, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.